For those who care for someone with Parkinson's disease
[Home] [Forum] [Help] [Search] [Register] [Login] [Donate]
You are not logged in


Topic Dealing with Fantasy Go to previous topic Go to next topic Go to higher level

By aleccymru On 2017.08.13 08:22
I seem to be one of the few husbands.here (fewer caregivers or less forthcoming?). My wife's diagnosis was 14 years ago - her physical PD progressed very slowly, and is still easily controlled, However, the mental effects have become an increasing problem over the last few years. Perhaps a typical gender difference from other posts here, her hallucinations (pretty constant) all revolve around caring for a group of children - some our children and grandchildren but returned as much younger versions , some unidentified children. Her chatting to them would not be a problem, but she is very easily upset about their care, sees them as ill or in need, hates to leave them to go out, etc. She is also worried that she will be held responsible for their wellbeing, and often wants me to call a doctor, police... Exactly the same syndrome is reported for other women in the literature.

She takes Nuplazid which has helped reduce paranoia. Exelon hasn't worked and the Neurologist is reluctant to increase Seroquel over the current 3 x 25 mg.

Here is my main issue. We do have a very helpful daughter nearby and good Home help 3 mornings and she is much less agitated with them. But almost all evening before finally settling to sleep (no problem sleeping with 25 mg Clonazapam) she keeps asking me for help with them and gets upset that I won't/can't respond. I am at my wits end, since the advice I get is "Don't join their fantasy" but also "Don't get into an argument". I find myself losing my patience after telling her 20 or 30 times that "The children have all grown up and are fine and happy in their own lives". We end up getting angry with each other since she decides I am "playing games" . I would really like to find a better way for me to handle this as it is taking over our lives and spoiling the time we do have together,

By VioletV On 2017.08.13 16:29
Well, first, welcome to the group no one wants to qualify to join.

I've been told to take their reality seriously, since contradicting a delusional belief just makes them more agitated.

I might:
Try saying, "I just checked and no children are in distress in our house. It's fine, I'll keep an eye out, and I'll let you know if you are needed." [all true, but not contradicting her.]

OR

Try getting a therapy doll (a reasonably life-like baby doll) and telling her, "Please hold this one. If you do then there won't be any upset children in the house." It's a common strategy in Alzheimer's care these days.

Here are a few links: http://www.npr.org/sections/health-shots/2016/10/03/495655678/doll-therapy-may-help-calm-people-with-dementia-but-it-has-critics

http://www.managedhealthcareconnect.com/blog/michael-gordon-doll-therapy-dementia

AND
http://citeseerx.ist.psu.edu/viewdoc/download?doi=10.1.1.1008.3577&rep=rep1&type=pdf

And

At night, as she is going to sleep, tell her you will be in charge of any kids that need you. That if she is needed to help you will wake her up, but right now you will take care of what is needed, so she can sleep peacefully.

Good luck! And let us know how it goes.

VV

By LOHENGR1N On 2017.08.13 19:34
alec, hi and welcome to the forum. You might also want to run what's happening by Her Neurologist to discuss what can be done as far as adjusting Her medication. The Seroquel has side-effects of tremor so her Neurologist will hesitate increasing and making Her P.D. worse. But the situation should be discussed with her doctor so they can adjust medication to try to deal with the hallucinations and delusions. If she's taking anti-Parkinson's drugs They should check and make sure there aren't any interactions. I hope someone figures out what is going on for both your sake.

By sara hatch On 2017.08.13 20:42
Dear Alec,
One of the members of our PD support group started having the same hallucination about seeing children.
It was caused by the medication that she was on and when her neurologist took her off of it they hallucination stopped.
Have you told the neurologist what is going on?
My husband had hallucinations also caused by medication and when he stopped taking it he stopped having them.
Seems as though hallucinations are common with PD. I was a caregiver and worked with people who had dementia and was told to go along with them and if possible distract them even if it means not telling them the truth of the situation. It is their truth that keeps them agitated but assuring them in some way that the situation or people concerned are going to be OK can help.

By LOHENGR1N On 2017.08.13 23:28
Hallucinations are a common side-effect of the medicines we take. Not so much P.D. I don't believe I've ever heard of anyone with P.D. having hallucinations without being on one medication or another. Our medication is as I've said for years mind altering. (it has to be or it wouldn't work) Even Sinemet (carbidopa levodopa) has as an ingredient Ergot (a fungus growing on rye). One of the other uses for Ergot is in making LSD. So you can see why dosing levels are very important as are reporting problems to the Neurologist so proper adjustments can be made.

By aleccymru On 2017.08.16 15:01
Thanks for all the responses, especially the advice from VioletV, which was very helpful. My assessment is that going the baby doll route would backfire right now, though it may be an option later.

We have tried tapering off any medications which can contribute to hallucinations, with no effect. My understanding is that while medications are frequently responsible for hallucinations, there is well-documented evidence for Parkinson's induced dementia, with the eventual formation of Lewy bodies. (As opposed to Lewy-body Dementia which presents before/without PD symptoms).

Again thanks for the welcome, although I do remember. Groucho's comment, something about not wanting to join any group which would have him as a member!

By Burnsie33 On 2017.08.16 16:05
I am new to this forum and don't know where to start. I should be on the early onset forum but the posts are very old.
My husband has been diagnosed with Parkinsons for 21 years. He will be 60 this fall.
I have been reading so many posts and have literally been brought to tears. I finally realize that I am not crazy, that I'm not the bad guy and I am not alone.
Hubby is doing quite well physically and keeps very physically active. Good right?
The mental and psychological symptoms are the problem. He is in total denial of having any of the problems I now know are possible. I have been in a living hell for 10 years and the last 5 have been un bearable. We have been to therapists but in the past he has been able to manipulate them. Our latest therapist has a better understanding of the disease and is more intuitive about my husbands ability to manipulate. He feels there is no hope for the marriage.
This disease has robbed me of the man that a part of me still loves. I am miserable! I have 2 daughters who recognize that their Dad is not the same person. They live half way across the country.
I have no family here and my friends have no idea what my life is like. They think he is a terrific guy.
His parents live in another world. They are elderly but fail to recognize that their son is ill.
I can not afford to live on my own and fear that he will fight to keep me from as much of the monies as possible.
I feel for all of you and wish none of us had to deal with this. It is a nasty disease and it is really through this forum that I have come to realize just how bad it can be.
Wish I had discovered it before!
Thank you for listening.

By LOHENGR1N On 2017.08.16 16:34
alec, yes one can develop dementia with P.D. 20% to 50% depending on which studies one reads and yes lewy-bodies do develop with P.D. on autopsy it is a confirming factor for dx of P.D. It is hard to withdraw from our drugs and I wouldn't want to go through it. That said it can take time to clear our system. Artane can take up to 90 days to clear the system. As I said I hope I don't have to ever withdraw. I hope you get it sorted out.

By Checkmate On 2017.08.16 22:49
Burnsie33
I am glad you found this site. It's not until you read other caregivers posts that you could have wrote yourself that you realize you are not going crazy and you are not alone. Alot of us here have lost our PWP emotionally and are grieving. Please consider getting counseling on your own. It really helps . We need to take care of ourselves and have some type of life outside of the caregiver bubble. I still struggle to do this but I'm taking small steps to get there.
I hope you can too.

By VioletV On 2017.08.18 15:33
Alec,
Glad it was helpful. It's a fine line to walk. Taking the delusional concern seriously, without actually agreeing beyond what you are comfortable with saying.

Hang in there -- it's a long road.

VV


© MyParkinsons.org · Published by jAess Media · Privacy Policy & Terms of Use
Sponsorship Assistance for this website and Forum has been provided by Woodworking-News.com
and
by people like you